Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 400, NWS Norman, OK

July 16, 2021Garfield County, Grant County, Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 16, 2021, 9:31 PM CDT for Garfield County, Grant County, Kay County, Oklahoma. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 9:31 PM CDT (02:31 UTC)
Expired
Jul 16, 2021, 10:30 PM CDT
In force
59 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Garfield County, OK, Grant County, OK, Kay County, OK

The radar

The Vance AFB radar (KVNX), 56 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
2346 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

939 
WUUS54 KOUN 170231
SVROUN
OKC047-053-071-170330-
/O.NEW.KOUN.SV.W.0400.210717T0231Z-210717T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
931 PM CDT Fri Jul 16 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southwestern Kay County in northern Oklahoma...
  Southeastern Grant County in northern Oklahoma...
  Northeastern Garfield County in northern Oklahoma...

* Until 1030 PM CDT.

* At 930 PM CDT, a severe thunderstorm was located 6 miles northwest
  of Lamont, moving southeast at 10 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Medford, Lamont, Hunter, Deer Creek and Jefferson. 

This includes Interstate 35 between mile markers 210 and 213.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3665 9731 3659 9737 3659 9746 3656 9746
      3654 9766 3682 9786 3687 9759
TIME...MOT...LOC 0230Z 322DEG 8KT 3676 9763 

HAIL...1.50IN
WIND...70MPH
 
$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 6:57 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 16, 6:57 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Norman OK
657 PM CDT Fri Jul 16 2021

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 119 PM CDT Fri Jul 16 2021

With the upper level wave moving off slowly to the east,
precipitation has dwindled. However, with a moist and unstable
airmass in place and possibly some lingering boundaries, some
isolated afternoon convection will still be possible, with the
greater chances being across eastern Oklahoma (under the influence
of the departing low).

Not much change in the environment tomorrow, so expect to see
similar low chances for isolated showers and storms (with the better
chances in the east). While heat indices don't quite reach heat
advisory criteria (looking at heat indices in the upper 90s to just
over 100 across much of the area tomorrow afternoon, driven largely
by dewpoints in the mid 60s to lower 70s), mostly clear skies and
light winds will drive up the wet bulb globe temperature. Heat
precautions are recommended.

Day

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 329 PM CDT Fri Jul 16 2021

Sunday's weather will, more or less, be a continuation of
Saturday's weather, as the overall atmospheric layout over the
southern Plains will remain basically unchanged. The only
meaningful difference might be surface boundaries, if significant
convection occurs on Saturday or Saturday night.

A shortwave trough aloft will move through the southwestern
Midwest and southern Plains Sunday night through Monday night. It
will bring support for increasing convection to the region during
that time period. Its effects, including residual surface
boundaries, will linger for a few days, before large-scale ridging
aloft clamps off most of the precipitation by the middle to late
part of next week.

As the ridge aloft expands from the central Rockies/Great Basin
into the central Plains, it will also tend to raise temperatures
both aloft and at the surface. This should eventually bring an end
to the nearly month-long stretch of near- or below-average daily
maximum temperatures that has been occurring over much of our
forecast area.

Deterministic medium-range models show various small disturbances
within the larger ridge next week, but at this point, those are
more for entertainment purposes than they are for meaningful
forecasts, given the large amount of variability between models
and model runs.

&&

.AVIATION...
(00Z TAFS)
Issued at 655 PM CDT Fri Jul 16 2021

VFR conditions and light winds are expected apart from isolated
thunderstorms this evening in the eastern two-thirds of Oklahoma.

&&

.UPPER AIR...
Issued at 1226 AM CDT Fri Jul 16 2021

No upper air flights are scheduled for today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  94  72  89 /  10  20  20  30
Hobart OK         73  96  72  92 /  10  10  20  30
Wichita Falls TX  75  97  74  95 /  10  10  10  20
Gage OK           70  97  70  92 /  10  20  30  30
Ponca City OK     71  89  70  89 /  30  20  20  30
Durant OK         74  94  73  94 /  20  20  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...14
LONG TERM....23
AVIATION...09
Hazardous weather outlook, Jul 16, 1:24 PM CDT, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
124 PM CDT Fri Jul 16 2021

OKZ004>048-050>052-TXZ083>090-171830-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
124 PM CDT Fri Jul 16 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Isolated thunderstorms are possible this afternoon and tonight,
generally along and east of I-35. However, there is some
uncertainty this afternoon and tonight due to impacts from the
last night and this morning's activity. Locally heavy rain will be
a concern.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Heat...
An increase in temperatures and dew point temperatures will lead
to heat index values of 100 to 105 degrees fahrenheit on Saturday.
Heat indices, combined with mostly sunny skies and light winds,
may lead to heat exhaustion or heat stroke. Limit strenuous
outdoor activities, find shade, and stay hydrated.

.Thunderstorms...
Thunderstorm chances will continue across at least part of the
area through the middle of next week. While some strong
thunderstorms are possible, the potential for organized severe
weather is low.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 16, 6:06 PM CDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
606 PM CDT Fri Jul 16 2021

OKZ050-162330-
Love OK-
606 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR central Love County Until 630 PM
CDT...

AT 605 PM CDT, a strong thunderstorm was located near Burneyville,
moving northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Marietta and Burneyville.

This includes Interstate 35 between mile markers 10 and 15.

LAT...LON 3382 9720 3385 9717 3390 9718 3392 9721
      3390 9725 3386 9726 3389 9731 3386 9732
      3388 9733 3387 9734 3385 9733 3386 9735
      3384 9736 3392 9739 3403 9721 3388 9708
TIME...MOT...LOC 2305Z 232DEG 15KT 3389 9729

WR
Local storm report, Jul 16, 6:17 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     2 SE BURNEYVILLE        33.89N 97.28W
07/16/2021  M59 MPH          LOVE               OK   MESONET

&&

ZWINK
Special weather statement, Jul 16, 6:54 PM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
654 PM CDT Fri Jul 16 2021

OKZ007-170030-
Grant OK-
654 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Grant County Until
730 PM CDT...

AT 651 PM CDT, a strong thunderstorm was located 5 miles east of
Manchester, moving south at 10 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

LAT...LON 3689 9781 3689 9806 3700 9809 3700 9781
TIME...MOT...LOC 2351Z 343DEG 10KT 3697 9794

WR
Special weather statement, Jul 16, 6:58 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
658 PM CDT Fri Jul 16 2021

OKZ046-047-050-051-170030-
Love OK-Carter OK-Johnston OK-Marshall OK-
658 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Love...southeastern
Carter...southwestern Johnston and northwestern Marshall Counties
Until 730 PM CDT...

AT 654 PM CDT, a strong thunderstorm was located near Lake Murray,
moving northeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Murray, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now. Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3392 9712 3418 9734 3432 9698 3406 9676
TIME...MOT...LOC 2354Z 235DEG 10KT 3407 9704

Zwink
Special weather statement, Jul 16, 8:21 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
821 PM CDT Fri Jul 16 2021

OKZ041-042-047-170145-
Johnston OK-Pontotoc OK-Murray OK-
821 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Johnston...south
central Pontotoc and east central Murray Counties Until 845 PM CDT...

AT 818 PM CDT, a strong thunderstorm was located near Mill Creek,
moving northeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3434 9683 3446 9694 3466 9677 3445 9657
TIME...MOT...LOC 0118Z 231DEG 9KT 3445 9684

Zwink
Special weather statement, Jul 16, 8:25 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
825 PM CDT Fri Jul 16 2021

OKZ007-008-170200-
Kay OK-Grant OK-
825 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR western Kay and east central
Grant Counties Until 900 PM CDT...

AT 821 PM CDT, a strong thunderstorm was located near Nardin, moving
southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Blackwell, Tonkawa, Braman, Deer Creek, Nardin, Blackwell Lake and
Peckham.

This includes Interstate 35 between mile markers 213 and 232.

LAT...LON 3681 9754 3697 9744 3688 9713 3664 9731
TIME...MOT...LOC 0121Z 298DEG 11KT 3686 9742

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:21 PM CDTSpecial Weather StatementOUNJohnston24 min
Jul 16, 8:25 PM CDTSpecial Weather StatementOUNKay35 min
Jul 16, 9:10 PM CDTAreal Flood AdvisoryOUNGrant, Kay3 hr
Jul 16, 10:08 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant52 min
Jul 16, 10:51 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major39 min
Jul 16, 11:23 PM CDTAreal Flood AdvisoryOUNAlfalfa, Garfield, Grant3 hr
Jul 16, 11:41 PM CDTSpecial Weather StatementOUNKay34 min
Jul 16, 11:47 PM CDTSevere Thunderstorm WarningOUNKay26 min
Jul 17, 12:09 AM CDTAreal Flood AdvisoryOUNKay3 hr
Jul 17, 12:25 AM CDTSpecial Weather StatementOUNKay35 min
Jul 17, 11:29 AM CDTSpecial Weather StatementOUNAlfalfa46 min
Jul 17, 12:07 PM CDTSpecial Weather StatementOUNMajor38 min
Jul 17, 12:18 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods27 min
Jul 17, 12:24 PM CDTAreal Flood AdvisoryOUNAlfalfa, Major, Woods3 hr
Jul 17, 12:44 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher, Major46 min
Jul 17, 1:04 PM CDTSpecial Weather StatementOUNDewey26 min
Jul 17, 1:08 PM CDTSpecial Weather StatementOUNRoger Mills52 min
Jul 17, 1:23 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills17 min
Jul 17, 1:32 PM CDTAreal Flood AdvisoryOUNBlaine, Garfield, Kingfisher, Logan, Major3 hr
Jul 17, 1:36 PM CDTAreal Flood AdvisoryOUNBlaine, Dewey3 hr
Jul 17, 1:43 PM CDTSpecial Weather StatementOUNLogan47 min
Jul 17, 1:47 PM CDTSpecial Weather StatementOUNKingfisher43 min
Jul 17, 1:58 PM CDTSpecial Weather StatementOUNBlaine32 min
Jul 17, 2:10 PM CDTSpecial Weather StatementOUNEllis35 min
Jul 17, 2:21 PM CDTSpecial Weather StatementOUNCanadian, Logan24 min
Jul 17, 2:24 PM CDTAreal Flood AdvisoryOUNKingfisher, Logan3 hr
Jul 17, 2:39 PM CDTSpecial Weather StatementOUNCanadian66 min
Jul 17, 2:42 PM CDTSevere Thunderstorm WarningOUNEllis, Woodward36 min
Jul 17, 2:44 PM CDTAreal Flood AdvisoryOUNDewey, Ellis, Roger Mills, Woodward3 hr
Jul 17, 2:48 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher42 min
Jul 17, 2:57 PM CDTAreal Flood AdvisoryOUNBlaine, Caddo3 hr
Jul 17, 3:06 PM CDTAreal Flood AdvisoryOUNCanadian, Kingfisher3 hr
Jul 17, 3:12 PM CDTSpecial Weather StatementOUNLogan48 min
Jul 17, 3:21 PM CDTSpecial Weather StatementOUNCaddo54 min
Jul 17, 3:32 PM CDTSpecial Weather StatementOUNOklahoma58 min
Jul 17, 3:33 PM CDTSpecial Weather StatementOUNCanadian27 min
Jul 17, 3:38 PM CDTAreal Flood AdvisoryOUNOklahoma112 min
Jul 17, 4:01 PM CDTSpecial Weather StatementOUNCaddo44 min
Jul 17, 4:03 PM CDTSpecial Weather StatementOUNGrady42 min
Jul 17, 4:30 PM CDTSpecial Weather StatementOUNGreer45 min
Jul 17, 4:34 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady, Kiowa41 min
Jul 17, 4:43 PM CDTSpecial Weather StatementOUNCleveland62 min
Jul 17, 4:53 PM CDTSpecial Weather StatementOUNGreer67 min
Jul 17, 5:06 PM CDTSevere Thunderstorm WarningOUNHarmon37 min
Jul 17, 5:41 PM CDTSevere Thunderstorm WarningOUNTillman49 min
Jul 17, 6:50 PM CDTSpecial Weather StatementOUNCotton25 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.